Montana, 2017Winter Storm in Montana, December 27 to 31, 2017
December 27 to 31, 2017 · NWS BYZ · 21 events in 21 counties and zones
A very strong arctic front moved across the Billings Forecast area during the early morning hours of the 28th. At the same time, a fetch of deep Pacific moisture moved off the Pacific and across the northern Rockies.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong arctic front moved across the Billings Forecast area during the early morning hours of the 28th. At the same time, a fetch of deep Pacific moisture moved off the Pacific and across the northern Rockies. This pattern persisted for about 48 hours. Temperatures were mainly in the single digits above and below zero through the period. This resulted in very high snow ratios which equated to high snow total amounts. In addition, gusty north to northeast winds resulted in widespread blowing and drifting snow. The main impact from this winter storm was difficult to impossible traveling conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 27, 9:58 AM MST, 2 minutes earlier.
Area forecast discussion, Dec 27, 9:58 AM MST, 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
958 AM MST Wed Dec 27 2017
.UPDATE...
Water vapor imagery shows shows tropical tap already well in place
and radar shows patches of light snow across the area. Updated
forecast to indicate a bit more snowfall today especially western
zones and south of Billings. Otherwise morning guidance continues
to support the major event coming Thursday through Saturday with
snow beginning by midday Thursday. borsum
&&
.SHORT TERM...valid for Tdy and Thu...
Everything still pointing to a major winter storm impacting the
area Thursday through Saturday. Want to emphasize, right off the
top, confidence is growing in snow amounts approaching, and
possibly exceeding, a foot over the foothills and plains,
including Billings. Those with outdoor interests, or travel plans,
should take this storm very seriously, as travel could become
extremely difficult to impossible.
Before the main push of snow and cold, today will see a warmer
day than the last several, as low level gradients turn west to
southwest. These gradients have allowed temperatures in Livingston
to rise into the mid 20s already this morning. This air will
slide into parts of the central zones, and Billings could get
above 20 degrees for the first time since Friday. The gusty winds
will cause some blowing snow around Livingston and Nye this
morning. The first round of overrunning snow will kick in this
afternoon over western and northern sections. The snow will push
southward across the rest of south central Montana tonight. Have
raised PoPs for this snow and will have to keep a close eye on it,
as a quick 2-3 inches is not out of the question, especially
along the east slopes, as upslope sets in. For now, will keep
accumulations below Advisory criteria and have the day crew get a
couple more model runs to examine it.
The main event with overrunning snow for the plains will kick in
Thursday afternoon and night, with the heavier amounts being
Thursday night. Raised PoPs and snow amounts, as could see 3-4
inches by Friday morning alone. Will issue Winter Storm Watches
for a large section of south central Montana and the western part
of southeast Montana. The event will be long and drawn out, as
snow will not subside until Saturday night (see extended
discussion). As stated above, snow amounts look substantial with
this storm. The mountains will likely pick up 2 feet of snow
through Saturday, especially the west and northwest facing slopes.
Once again, a major winter storm looks to be headed for southern
Montana and northern Wyoming. Please plan ahead! TWH
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Significant snow expected to continue Friday and Saturday. Model
spread has become less and the GFS, NAM, and Euro storm total qpf
amounts are all in the 6 tenths to 1 inch range across much of
the central and western areas. Potent jet positioned over
northeast Montana associated with a shortwave over central Canada
by Friday morning. Frontogenetic band sets up NW to SE across much
of southern and western part of the state along the arctic air
mass interface. Very moist air moves in from the Pacific northwest
with another shortwave really energizing the snow rates Friday
through Saturday morning. Everyone in southern Montana and
northern Wyoming should expect snowfall during this time period.
Biggest accumulations remain over the western foothills and
central Plains including the cities of Livingston, Big Timber,
Harlowton, Billings, Hardin, and Forsyth, where storm total snow
amounts Wed- Saturday are in the 8 to 14 inch range. GFS model
keeps the Red Lodge foothills and northeastern Beartooths a bit
drier as it doesn't have the arctic airmass making it that far
southwest, and the southwesterly ridgetop winds are downsloping
that region. We still have 6 to 12 inches in for that area, but
that is a spot where we we have a little more uncertainty. By
Saturday afternoon snow rates diminish slowly across the area as
shortwave moves through. Lingering upslope and light snow possible
through Sunday morning for central and western zones. Very cold
airmass in place during the weekend with single digits highs and
lows 10 to 20 below zero possible Sunday and Monday morning. There
will be a lot of snow on the ground and there is some hint at
gusty winds next week from Livingston to Big Timber and north to
Harlowton with possible arctic air mass retreat. We will be
watching this portion of the forecast closely in the coming days
to assess possible blowing snow issues for the western zones.
&&
.AVIATION...
Areas of light snow mainly west and south of Billings producing
periods of MVFR conditions and mountain obscurations. Snow will
begin increasing overnight and with IFR and MVFR conditions
becoming more widespread early Thursday. Major snow even begins
Thursday and will heavily impact aviation early into the weekend.
borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 023 001/012 002/006 906/006 913/002 905/018 008/032
5/S 68/S 98/S 97/S 31/B 11/N 11/N
LVM 031 016/030 021/028 011/029 001/022 006/029 021/035
7/S 68/S 89/S 97/S 32/S 11/N 12/S
HDN 023 906/014 001/007 904/005 915/002 911/018 005/031
5/S 67/S 88/S 97/S 32/S 11/B 11/B
MLS 013 909/006 906/004 910/000 921/901 915/018 006/027
4/S 42/S 87/S 87/S 21/I 11/B 11/B
4BQ 021 903/013 002/006 910/002 917/902 912/019 008/029
2/S 63/S 87/S 87/S 21/I 11/B 11/B
BHK 012 908/004 908/003 913/906 921/902 916/014 003/020
3/S 41/B 57/S 66/S 21/I 01/B 02/S
SHR 028 006/021 008/015 901/016 908/009 908/026 011/034
3/S 65/S 65/S 76/S 31/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Thursday afternoon through
Saturday evening FOR ZONES 28-29-34-35-39>42-56-63>66.
Winter Storm Watch in effect from Thursday evening through
Saturday evening FOR ZONES 30>32-36-38-57-58.
Winter Storm Warning in effect from 6 PM this evening to
midnight MST Saturday night FOR ZONE 67.
Winter Storm Watch in effect from 6 PM MST this evening
through Saturday evening FOR ZONE 68.
WY...Winter Storm Watch in effect from Thursday evening through
Saturday evening FOR ZONE 99.
Winter Storm Watch in effect from 6 PM MST this evening
through Saturday evening FOR ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, Dec 27, 4:07 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
407 AM MST Wed Dec 27 2017
MTZ028>042-056>058-063>068-WYZ098-099-271315-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
407 AM MST Wed Dec 27 2017
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Wintry conditions, including cold temperatures and
periods of snowfall.
* WHERE...Southern Montana and north central Wyoming.
* WHEN...Through the week into next weekend.
* LATE TODAY AND TONIGHT...A period of accumulating snow is likely
over much south central Montana. This snow could provide poor
visibilities and slick roads, but accumulations are expected to
generally be on the light side. Best chance of accumulating snow
is south and east of Billings.
* THURSDAY THROUGH SATURDAY...A much more significant snowfall is
possible across lower elevations. This snow event could cause
major travel problems with heavy snow and blowing snow. Very cold
air will also remain in place, with bitterly cold wind chills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
Winter Storm, Absarokee / Beartooth Mountains
- When
- December 27, 10:00 AM MST to December 30, 12:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek SNOTEL reported 12 inches of snow.
Winter Storm, Crazy Mountains
- When
- December 27, 9:00 PM MST to December 30, 12:00 PM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Area SNOTELS reported 14 inches of snow.
Winter Storm, Northern Rosebud
- When
- December 28, 11:00 AM MST to December 30, 2:00 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches along with very difficult driving conditions were reported.
Winter Storm, Treasure
- When
- December 28, 11:00 AM MST to December 30, 2:00 PM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Snowfall amounts of 6 inches occurred.
Winter Storm, Custer
- When
- December 28, 12:00 PM MST to December 30, 2:00 PM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 10 inches were common across the area.
Winter Storm, Judith Gap
- When
- December 28, 11:00 PM MST to December 30, 12:00 PM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was reported across the area.
Winter Storm, Yellowstone
- When
- December 28, 11:00 PM MST to December 30, 12:00 PM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 10 to 14 inches were reported across the area.
Winter Storm, Golden Valley
- When
- December 29, 12:00 AM MST to December 30, 12:00 PM MST
- Where
- Golden Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Snowfall of 7 to 12 inches was reported across the area.
Winter Storm, Musselshell
- When
- December 29, 1:00 AM MST to December 30, 12:00 PM MST
- Where
- Musselshell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Snowfall of 10 to 20 inches along with significant blowing and drifting snow was reported across the area.
Winter Storm, Southern Wheatland
- When
- December 29, 1:00 AM MST to December 30, 12:00 PM MST
- Where
- Southern Wheatland forecast zone
- Reported by
- Trained Spotter
Harlowton received 12 inches of snow.
Winter Storm, Northern Big Horn
- When
- December 29, 4:00 AM MST to December 30, 3:00 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 10 inches were common across the area.
Winter Storm, Livingston Area
- When
- December 29, 4:00 AM MST to December 30, 12:00 PM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 24 inches occurred across the area.
Winter Storm, Northern Sweet Grass
- When
- December 29, 4:00 AM MST to December 30, 12:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Snowfall of 10 to 20 inches along with severe driving conditions were reported across the area.
Winter Storm, Eastern Carbon
- When
- December 29, 4:00 AM MST to December 30, 12:00 PM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 to 10 inches were reported across the northern portions of the area.
Winter Storm, Northern Stillwater
- When
- December 29, 4:00 AM MST to December 30, 12:00 PM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were reported across the area.
Winter Storm, Southern Rosebud
- When
- December 29, 5:00 AM MST to December 30, 2:00 PM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall of 8 inches was common across the area.
Winter Storm, Beartooth Foothills
- When
- December 29, 5:00 AM MST to December 30, 12:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 12 inches were reported.
Winter Storm, Paradise Valley
- When
- December 29, 5:00 AM MST to December 31, 9:30 AM MST
- Where
- Paradise Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Pray received 14 inches of snow. Severe driving conditions were also reported.
Winter Storm, Northern Park County
- When
- December 29, 5:00 AM MST to December 30, 12:00 PM MST
- Where
- Northern Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Wilsall received 9 inches of snow.
Winter Storm, Southern Big Horn
- When
- December 29, 5:00 AM MST to December 30, 2:00 PM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 11 inches was reported across the area.
Winter Storm, Powder River
- When
- December 29, 6:00 AM MST to December 30, 3:00 PM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was common across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, December 27 to 30, 201769 kt wind · 52 events
- Extreme Cold and Cold in New York, December 27 to 29, 201727 events
- Cold in West Virginia, December 27 to 28, 20173 events
- Cold in Virginia, December 27 to 28, 20173 events
- Extreme Cold and Cold in Vermont, December 27 to 29, 20173 events
- Extreme Cold and Cold in Massachusetts, December 27 to 29, 20172 events
- Extreme Cold and Cold in Connecticut, December 27 to 29, 20172 events
- Waterspout in South Atlantic Coastal Waters, December 27, 20171 event
- Winter Storm in Washington, December 27 to 28, 20171 event
- Cold in Maryland, December 27 to 28, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727474, 727473, 727444, 727445, 727443, 727456, 727468, 727457, 727461, 727466, 727432, 727451, 727459, 727467, 727469, 727430, 727446, 727454, 727460, 727472, 727431.